Alert archive / Michigan / Special Marine Warnings in 2021

Special Marine Warning 28, NWS Gaylord, MI

August 11, 2021

NWS Gaylord, MI issued this special marine warning at Aug 11, 2021, 12:37 AM EDT. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 12:37 AM EDT (04:37 UTC)
Expired
Aug 11, 2021, 2:00 AM EDT
In force
83 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The NCL Michigan radar (KAPX), 117 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 4.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

636 
WHUS53 KAPX 110437
SMWAPX
LHZ348-349-362-363-110600-
/O.NEW.KAPX.MA.W.0028.210811T0437Z-210811T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Gaylord MI
1237 AM EDT Wed Aug 11 2021

The National Weather Service in Gaylord has issued a

* Special Marine Warning for...
  Lake Huron from Presque Isle Lt. to Sturgeon Point  MI 5NM off
  shore to US/Canadian border...
  Lake Huron from Sturgeon Point to Alabaster MI 5NM off shore to
  US/Canadian border...
  Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National
  Marine Sanctuary...
  Sturgeon Pt to Alabaster MI...

* Until 200 AM EDT.

* At 1235 AM EDT, strong thunderstorms were located along a line
  extending from 21 nm southwest of Alpena to White Stone Point,
  moving east at 50 knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* strong thunderstorms will be near...
  Tawas Point, Tawas Bay and East Tawas around 1245 AM EDT.
  Au Sable Point around 1250 AM EDT.
  Thunder Bay, South Point and Alpena around 100 AM EDT.
  Central Lake Huron Buoy around 135 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 4418 8362 4430 8356 4432 8345 4435 8339
      4467 8334 4486 8337 4490 8348 4499 8353
      4504 8351 4527 8250 4418 8226
TIME...MOT...LOC 0435Z 254DEG 52KT 4489 8388 4411 8359 

HAIL...<.75IN
WIND...>34KTS

$$

SMD

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Aug 10, 9:37 PM EDT, 3 hours earlier.

Area forecast discussion, Aug 10, 9:37 PM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Gaylord MI
937 PM EDT Tue Aug 10 2021

.UPDATE...
Issued at 937 PM EDT Tue Aug 10 2021

An active night is shaping up across our Northwoods as a line of
strong/severe storms is in the process of congealing from the
Straits along the length of Lake Michigan. Rather impressive
instability axis and 850 mb theta E ridge over Wisconsin and
Western Upper Michigan is in the process of leaning into Lower
Michigan as the warm front surges northward. Impressive MLCAPE of
3000 J/kg is nosing into our SW CWA attm...as 0-3 km bulk shear
begins to increase toward 35 kts. Severe Thunderstorm Watch
remains in effect until 3 am for our SW CWA...with damaging winds
the primary threat. Large hail is a lesser threat given freezing
level at around 14700 ft. Certainly excessive rainfall potential
will need to be monitors as well with PWATs around 2 inches. Have
made numerous upward adjustments to POPs all evening...as will
continue to adjust as event unfolds. Severe threat should decrease
after 2-3 am as instability wanes.

&&

.NEAR TERM...(Through Tonight)
Issued at 144 PM EDT Tue Aug 10 2021

...Still monitoring severe storm potential for tonight...

High impact weather potential: Southwest half of the area remains
in a slight risk for severe thunderstorms tonight, with marginal
risk elsewhere. "IF" storms do develop, some may be capable of
producing damaging winds and large hail.

Pattern synopsis and forecast:

Fast paced and energetic pattern continues across the northern Conus
and Great Lakes region. Last nights rain producing shortwave trough
exiting into Georgian Bay, with shortwave ridge axis following in
its wake...building right across northern Michigan this
afternoon. Next wave of interest slicing east/northeast into far
western Ontario and northern Minnesota, with its attendant surface
reflection running a bit to the north of main mid level impulse.
Post wave subsidence and introduction of rising mid level heights
has largely ended the showers from earlier, with even some
thinning of the overcast in spots as low level mixing increases.

All eyes directed on "what" should occur upstream late this
afternoon and early evening as strong instability gradient and
vigorous mid level lapse plume increasingly becomes overtopped by
development of weakish low level jet. Expect deep convection to
fire along this gradient (active weather needs gradients), with at
least some convective allowing guidance lockstep with conceptual
models that this initiation will occur across southwest
Wisconsin/northeast Iowa...with this convection than following
best gradients southeast into southwest lower Michigan and points
southwest with time tonight. However, still plenty of instability
to be had further north closer to primary mid level support, with
at least some evidence this area too may see convective initiation
this evening...with this activity having much more favorable
propagation vectors to reach our area later tonight.

Primary forecast concerns/challenges:

Main focus remains centered on potential for shower and
thunderstorms again tonight. Thunderstorm intensity will also
need to be addressed.

Details:

As they usually are up in this neck of the woods, another
exceedingly difficult convective forecast tonight. Now, with that
said...and given to what was talked about earlier...do believe
the most organized storms and best severe weather potential will
remain to our southwest tonight as expected southwest Wisconsin
convection follows axis of greatest instability gradient (that
whole gradient thing again). However, also feel additional storms
may indeed fire further north, with these storms riding northern
extent of instability plume and elevated lapse rates east into our
area overnight (albeit both steadily decaying with time). Will
definitely keep just chancy type wording for now. Southwest third
of the area remains under slight risk wording for severe weather,
with marginal risk wording elsewhere. Do think any severe storms
will be the exception rather than the rule, with gusty winds and
large hail being the primary severe weather concern. Definitely a
forecast to monitor as we head through this evening. More for sure
thing is the continuation of well above normal temperatures, with
lows only ranging from the middle 60s to near 70.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 312 PM EDT Tue Aug 10 2021

...Additional strong storms possible...

High impact weather potential: More strong to severe storms possible
Wednesday

Synopsis/Forecast: A shortwave currently over N. Dakota will drag a
latent PV-anomaly across the upper Great Lakes Wednesday morning.
Additionally a new shortwave will rotate around broad troughing over
Northern Manitoba, spreading dynamic lift across Michigan through
Wednesday. At the surface a 980mb low crosses Hudson Bay with it's
associated cold front pushing through our region through the day.
Guidance has slowed down this front a bit, over Lake Superior and
Wisconsin in the morning...and by the late afternoon and evening
will be in our southwest counties. Moisture remains elevated ahead
of the system with PWAT's around 1.6 to 1.8". A plume of steep (7-8
C/Km) midlevel lapse rates will still be in place from today and
tonight as troughing continues to sink across the upper Great Lakes.
Temperatures in the mid 80's with dewpoints progged to remain near
70 degrees will also contribute to great instability in place with
guidance ranging from anywhere between 2500 and 3500 Joules of
MLCAPE. Bulk shear values increase to around 40 knots, and any
updrafts trying to organize will be aided by a 30 to 35 knot LLJ
pushing into Michigan.

The biggest question will be whether or not we can clear out
enough from any lingering morning convection to allow for
destabilization...and recent guidance is suggesting this is probable.

Troughing becomes much more broadscale over the lakes on Thursday
with a 70-80 knot upper level jet sinking south over us. At the
surface another cold front looks to move through late in the
day...even through it will be a bit moisture starved (by recent
comparisons) it may still have just enough residual moisture pooling
ahead of the front as well as support from a weak wave rotating
through souther Ontario to kick off showers Thursday late afternoon
and evening. By the time Friday rolls around surface high pressure
will be building in to our west...northerly flow from around the
high will bring synoptic moisture back down to more manageable
levels (PWAT's falling back to around half an inch or so, below
normal for mid-August).

Highs mainly in the low to mid 80's Wednesday and Thursday will give
way to cooler air, with Fridays highs expected to be in the mid
70's finally.

.LONG TERM...(Friday night through Tuesday)
Issued at 312 PM EDT Tue Aug 10 2021

High impact weather potential: Minimal

Heading into the weekend western ridging intensifies again, and the
Hudson Bay troughing shifts east. Surface high pressure may keep us
dry through the weekend and into early next week, with a weak
midlevel perturbation bringing an uptick in clouds and synoptic
moisture late in the weekend. Overall the afternoon highs sink back
down to near-normal in the mid to upper 70's.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 713 PM EDT Tue Aug 10 2021

Low pressure will slide thru Northern Michigan tonight...with a
stronger cold front sweeping thru our region Wednesday night.
Waves of showers and thunderstorms will continue to impact
Northern Lower Michigan for the next 24 hours (at least) as these
features move thru. Conditions will drop to MVFR/IFR later tonight
into Wednesday morning as areas of fog again develop. Conditions
will also deteriorate to MVFR/IFR within some heavier showers and
storms. Mainly light/variable winds tonight will become SW and
strengthen to 10 to 20 kts on Wednesday with some higher gusts
possible.

&&

.MARINE...
Issued at 144 PM EDT Tue Aug 10 2021

Biggest concern for our marine customers is potential for
high impact showers and thunderstorms later tonight through
Wednesday evening. Convective evolution remains very uncertain,
but if storms do develop, any will be capable of producing
erratic gusty winds, large hail, and heavy rain. Otherwise,
southwest winds will be on the increase, likely resulting in small
craft advisory conditions Wednesday, especially on northern Lake
Michigan.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MR
NEAR TERM...MB
SHORT TERM...MB
LONG TERM...MB
AVIATION...MR
MARINE...MB
Hazardous weather outlook, Aug 10, 3:29 PM EDT, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
329 PM EDT Tue Aug 10 2021

MIZ016>018-020>036-041-042-086>088-095>099-112000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
329 PM EDT Tue Aug 10 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

There is a chance for thunderstorms tonight for much of northern
Michigan. A few storms may be severe tonight, especially along and
southwest of a line extending from Little Traverse Bay down to
around East Tawas. Damaging winds and large hail will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be additional thunderstorm chances Wednesday and
Wednesday night. There is another chance for a few storms to be
severe, mainly in the afternoon and evening. Damaging winds and
large hail will be the primary threats, and to a lesser degree, a
tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-112000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
329 PM EDT Tue Aug 10 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

There is a chance for thunderstorms tonight for much of northern
Michigan. A few storms may be severe tonight, especially along and
southwest of a line extending from Little Traverse Bay down to
around East Tawas. Damaging winds and large hail will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be additional thunderstorm chances Wednesday and
Wednesday night. There is another chance for a few storms to be
severe, mainly in the afternoon and evening. Damaging winds and
large hail will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 10, 6:58 PM EDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Gaylord MI
658 PM EDT Tue Aug 10 2021

MIZ098-102345-
Beaver Island and surrounding islands MI-
658 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact Beaver Island through 745 PM
EDT...

At 656 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Saint James On Beaver Island, moving east southeast at
35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Beaver Island and
surrounding islands County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4587 8558 4586 8551 4583 8542 4585 8540
      4582 8526 4574 8533 4573 8545 4561 8545
      4556 8549 4554 8553 4554 8563 4556 8567
      4562 8569 4566 8567 4568 8574 4574 8575
TIME...MOT...LOC 2256Z 310DEG 36KT 4569 8582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Local storm report, Aug 10, 10:58 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1058 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             2 SW GREILICKVILLE      44.78N 85.68W
08/10/2021  E0.75 INCH       LEELANAU           MI   BROADCAST MEDIA

            FROM TV 7/4.

&&
Local storm report, Aug 10, 11:24 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1124 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TSTM WND DMG     3 SW TRAVERSE CITY      44.72N 85.65W
08/10/2021                   GRAND TRAVERSE     MI   BROADCAST MEDIA

            TREE DOWN ACROSS HARTMAN ROAD NEAR US-31.
            FROM TV 7/4.

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:00 PM EDTSpecial Marine WarningAPX2 hr
Aug 10, 9:44 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix46 min
Aug 10, 10:04 PM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Leelanau, Manistee, Wexford41 min
Aug 10, 10:30 PM EDTSevere Thunderstorm WarningAPXAntrim, Kalkaska30 min
Aug 10, 10:45 PM EDTSevere Thunderstorm Warning Considerable damage threatAPXBenzie, Grand Traverse, Kalkaska, Leelanau, Missaukee, Wexford45 min
Aug 10, 10:52 PM EDTFlash Flood WarningAPXAntrim, Grand Traverse3 hr
Aug 10, 10:58 PM EDTSevere Thunderstorm WarningAPXAntrim, Crawford, Kalkaska, Otsego32 min
Aug 10, 11:24 PM EDTSevere Thunderstorm WarningAPXAntrim, Crawford, Kalkaska, Otsego51 min
Aug 10, 11:28 PM EDTSevere Thunderstorm WarningAPXCrawford, Kalkaska, Missaukee, Roscommon32 min
Aug 11, 12:13 AM EDTFlash Flood WarningAPXLeelanau3 hr
Aug 11, 12:28 AM EDTSevere Thunderstorm WarningAPXAlcona, Arenac, Iosco, Ogemaw, Oscoda47 min
Aug 11, 12:31 AM EDTSevere Thunderstorm WarningAPXAlcona, Alpena, Montmorency, Oscoda, Presque Isle44 min
Aug 11, 1:46 AM EDTAreal Flood WarningAPXAntrim, Grand Traverse3 hr
Aug 11, 4:12 AM EDTSmall Craft AdvisoryAPX16 hr
Aug 11, 2:52 PM EDTSpecial Marine WarningAPX53 min
Aug 11, 2:59 PM EDTSpecial Weather StatementAPXMackinac31 min
Aug 11, 3:11 PM EDTSpecial Marine WarningAPX64 min
Aug 11, 3:18 PM EDTSpecial Weather StatementAPXChippewa42 min
Aug 11, 3:38 PM EDTSpecial Marine WarningAPX52 min
Aug 11, 3:47 PM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac43 min
Aug 11, 3:58 PM EDTSpecial Marine WarningAPX92 min
Aug 11, 4:11 PM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac49 min
Aug 11, 4:24 PM EDTSpecial Marine WarningAPX2 hr
Aug 11, 4:54 PM EDTSevere Thunderstorm WarningAPXCheboygan51 min
Aug 11, 5:00 PM EDTSevere Thunderstorm WarningAPXEmmet18 min
Aug 11, 5:24 PM EDTSevere Thunderstorm WarningAPXCharlevoix, Cheboygan, Emmet36 min
Aug 11, 5:28 PM EDTSpecial Marine WarningAPX2 hr
Aug 11, 5:30 PM EDTSevere Thunderstorm WarningAPXAntrim, Benzie, Grand Traverse, Kalkaska, Leelanau45 min
Aug 11, 5:43 PM EDTSevere Thunderstorm WarningAPXCheboygan, Emmet, Presque Isle47 min
Aug 11, 5:52 PM EDTSevere Thunderstorm WarningAPXCheboygan, Presque Isle38 min
Aug 11, 6:00 PM EDTSevere Thunderstorm Warning Destructive damage threatAPXBenzie, Leelanau30 min
Aug 11, 6:09 PM EDTSevere Thunderstorm WarningAPXAntrim, Crawford, Kalkaska, Otsego35 min
Aug 11, 6:24 PM EDTSevere Thunderstorm Warning Considerable damage threatAPXAntrim, Benzie, Grand Traverse, Kalkaska, Leelanau51 min
Aug 11, 6:26 PM EDTSpecial Marine WarningAPX34 min
Aug 11, 6:31 PM EDTSevere Thunderstorm WarningAPXCrawford, Montmorency, Oscoda, Otsego44 min
Aug 11, 6:58 PM EDTSevere Thunderstorm WarningAPXAlcona, Alpena, Presque Isle47 min
Aug 11, 7:26 PM EDTSpecial Marine WarningAPX46 min

Nearby

Special Marine Warnings in Michigan, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.